Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 1, NWS Blacksburg, VA

May 3, 2009Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this tornado warning at May 3, 2009, 8:56 PM EDT for Caswell County, Rockingham County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2009, 8:56 PM EDT (00:56 UTC)
Expired
May 3, 2009, 9:45 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Caswell County, NC, Rockingham County, NC

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 9:20 PM EDTTSTM WND DMG1 E Mayfield, NCTREES DOWN ON WILLIAMSON CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KRNK 040056
TORRNK
NCC033-157-040145-
/O.NEW.KRNK.TO.W.0001.090504T0056Z-090504T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  NORTHERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 945 PM EDT.

* AT 856 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  WENTWORTH...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WENTWORTH...
  HARRISONS CROSSROADS...
  OREGON HILL...
  RUFFIN...
  BETHEL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING  
DESTRUCTIVE STRAIGHT LINE WINDS.

WHEN IT IS SAFE TO DO SO...PLEASE RELAY YOUR SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT...1...8 6
6...2 1 5...4 3 2 4.

&&

LAT...LON 3635 7993 3653 7993 3655 7929 3654 7925
      3633 7925
TIME...MOT...LOC 0056Z 268DEG 27KT 3644 7982

$$

JJ
2 follow-up statements
000 
WWUS51 KRNK 040113
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT SUN MAY 3 2009

NCC033-157-040145-
/O.CON.KRNK.TO.W.0001.000000T0000Z-090504T0145Z/
ROCKINGHAM NC-CASWELL NC-
913 PM EDT SUN MAY 3 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
NORTHWESTERN CASWELL AND NORTHEASTERN ROCKINGHAM COUNTIES...

AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 7 MILES WEST OF
MAYFIELD...OR NEAR EDEN...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  PELHAM...
  GATEWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3653 7963 3655 7939 3646 7940 3646 7972
      3649 7972
TIME...MOT...LOC 0112Z 259DEG 24KT 3648 7969

$$

WP
000 
WWUS51 KRNK 040146
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 PM EDT SUN MAY 3 2009

NCC033-157-040156-
/O.EXP.KRNK.TO.W.0001.000000T0000Z-090504T0145Z/
ROCKINGHAM NC-CASWELL NC-
946 PM EDT SUN MAY 3 2009

...THE TORNADO WARNING FOR NORTHWESTERN CASWELL AND NORTHEASTERN
ROCKINGHAM COUNTIES EXPIRED AT 945 PM EDT...

THE STORM HAS WEAKENED AND MOVED OUT OF THE AREA.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3653 7963 3655 7939 3646 7940 3646 7972
      3649 7972
TIME...MOT...LOC 0113Z 261DEG 41KT 3648 7969

$$

WP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 3, 7:58 PM EDT, 58 minutes earlier.

Area forecast discussion, May 3, 7:58 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT SUN MAY 3 2009

.SYNOPSIS...
A STATIONARY FRONT OVER THE AREA WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS TONIGHT AND MONDAY. A STRONG UPPER LEVEL DISTURBANCE
WILL MOVE ALONG THE FRONT EARLY MONDAY...RESULTING IN AREAS OF
MODERATE TO HEAVY RAIN.

&&

.NEAR TERM /THROUGH MONDAY/...
LIGHT SPORADIC SHOWERS WILL CONTINUE TO FALL ACROSS MOST OF THE AREA
THIS AFTERNOON AND EVENING...ALONG AND WEST OF THE BLUE RIDGE.
ACROSS THE NW NC FOOTHILLS/PIEDMONT AND INTO SOUTHSIDE
VA...INSTABILITIES HAVE COME UP THIS AFTERNOON WITH LESS CLOUD COVER
AND SCATTERED SHOWERS/ISOLATED THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE EARLY EVENING. NOT EXPECTING ANY SEVERE WEATHER BUT
MODERATE TO LOCALIZE HEAVY RAIN IS POSSIBLE.

THROUGH THE EVENING...SHOWER COVERAGE WILL DIMINISH SOME BUT NOT
COMPLETELY WITH SOME EASTERN SLOPES HAVING DRIZZLE. WIDE SPREAD RAIN
SHOWERS WILL RE-ENTER THE AREA AFTER MIDNIGHT AS A COMPLEX LOW
PRESSURE SYSTEM TRACKS ALONG THE FRONT FROM THE TENNESSEE VALLEY AND
OVER THE AREA MONDAY MORNING. HEAVY RAINFALL CAN BE EXPECTED ACROSS
THE AREA...ESPECIALLY THE MOUNTAINS. ONE FLY IN THE OINTMENT THAT COULD
REDUCE SIGNIFICANT RAINFALL AMOUNTS AND ANY FLOOD THREAT IS THE
CONVECTION FIRING IN THE SOUTHERN MISSISSIPPI VALLEY THIS AFTERNOON.
IF THIS COMPLEX REMAINS ACTIVE AND STAYS ALONG THE GULF COAST
OVERNIGHT...QPF AMOUNTS MAY BE TO HIGH. HPC HAS SE WV/EXTREME SW VA
IN A SLIGHT RISK FOR EXCESSIVE RAINFALL WITH OVER 2 INCHES OF RAIN
POSSIBLE FROM THIS EVENING UNTIL MONDAY AFTERNOON. WITH CONVECTION
DOWN SOUTH...CURRENT FORECAST ONLY HAS ABOUT AN INCH. ABOUT A HALF
OF AN INCH (LOCALIZED 1.25 INCHES) OF RAIN HAS FALLEN ACROSS THE
MOUNTAINS IN THE PAST 24 HOURS. WITH SPORADIC SHOWERS TODAY...MOST
RAINFALL HAS DRIED UP OR CONSUMED BY SPRING VEGETATION. THEREFORE WILL
HOLD OFF AND ANY FLOOD WATCHES IN THE WEST AND WILL HIGHLIGHT IN
HWO.

ATMOSPHERE IS SATURATED WITH DEEP MOIST SOUTHWEST FLOW...DEW POINTS
HAVE BEEN COMING UP ALL DAY. I DO NOT FORESEE DYNAMICALLY COOLING
FROM RAIN OVERNIGHT AND THEREFORE WENT A CATEGORY ABOVE GUIDANCE ON
OVERNIGHT LOWS AND DEW POINTS...ESPECIALLY IN THE EAST. DEPENDING ON
HOW QUICKLY THE RAIN EXITS TOMORROW...TEMPERATURES WILL LIKELY BE
ABOUT 5 DEGREES BELOW NORMAL.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
ON TUESDAY THE REMNANTS OF THE STATIONARY FRONT MAY STILL BE IN THE
SOUTHERN COUNTY WARNING AREA. THIS WOULD KEEP HIGHS IN THE 50S AND
60S ON THE NORTH SIDE OF THE FRONT. MAIN PLAN WAS TO LOWER TEMPS MON
NIGHT THROUGH TUESDAY NIGHT. LOOKS LIKE THERE MIGHT BE ENOUGH OF A
WEDGE ESPECIALLY ON TUESDAY NORTH OF THE FRONT FOR CENTRAL AND NRN
VA/SE WV TO BE SOCKED IN WITH STRATUS AND FOG...NOT MUCH CHC OF
MEASURABLE PRECIPITATION AND LOTS OF FOG WITH THE LIGHT LOW LEVEL
WINDS MONDAY NIGHT AND TUESDAY.

SHORT WAVE TROF AXIS EVENTUALLY MOVES EAST OF THE FORECAST AREA ON
TUESDAY NIGHT. THIS ALLOWS 500 MB HEIGHTS AND 850 MB TEMPERATURES TO
BEGIN RISING.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
BY WEDNESDAY THE FRONT HAS WASHED OUT AND ANY SURFACE WEDGING IS
GONE...SO WILL STAY WITH WARMER MAXIMUM TEMPERATURES.

ZONAL PATTERN TO BEGIN THIS TIME FRAME THAT GRADUALLY TRANSITIONS TO
MORE RIDGING IN THE SOUTHWEST UNITED STATES AND A BROAD TROF IN THE
NORTHEAST. MODELS HAVE BEEN CONSISTENT BRINGING A SHORT WAVE AND
ASSOCIATED COLD FRONT THROUGH THE MID ATLANTIC REGION SO HAVE KEPT
THE HIGHEST PROBABILITY OF RAIN ON WEDNESDAY NIGHT AND THURSDAY.
TEMPERATURES WILL BE NEAR NORMAL WITH NO MAJOR DEVIATION FROM
GUIDANCE NECESSARY AT THIS TIME.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A QUASI STATIONARY FRONT CONTINUES TO WAVER NORTH AND SOUTH ACROSS THE
REGION. THIS WILL CONTINUE TO BRING PERIODS MVFR TO IFR CIGS/VSBYS
IN SHOWERS AND LOW CLOUDS...WITH THE IFR CONDITIONS PRIMARILY
NORTH OF THE FRONT AT ROA...LYH AND LWB. A STRONG LOW PRESSURE
WILL MOVE ALONG THE FRONT AND ACROSS THE REGION MONDAY. THIS WILL
BRING A LARGE AREA OF MODERATE TO HEAVY RAIN OVER THE CENTRAL
APPALACHIANS THROUGH EARLY AFTERNOON. AS THE LOW PRESSURE MOVES
EAST OF THE AREA MONDAY AFTERNOON...WEST WINDS BEHIND IT WILL
BRING A BRIEF PERIOD WITH HIGHER CIGS/VSBYS BY LATE MONDAY
AFTERNOON.

MONDAY NIGHT...LOW LEVEL NORTHEAST FLOW WILL PUSH THE FRONT INTO
NORTH CAROLINA...AND THERE IS A GOOD CHC OF MORE IFR CONDITIONS
DEVELOPING. THESE LOWER CIGS/VSBYS WILL SLOWLY LIFT ON TUESDAY AS
THE FRONT GRADUALLY WASHES OUT.

TUESDAY NIGHT THROUGH FRIDAY...THE WEATHER PATTERN REMAINS
UNSETTLED WITH ANOTHER FRONT ARRIVING AND SLOWING DOWN OVER THE
AREA BY WEDNESDAY NIGHT. THIS WILL KEEP SHOWERS AND POSSIBLY TSTMS
AROUND THROUGH THE PERIOD. PERIODS OF MVFR ARE LIKELY...AND IFR IS
POSSIBLE...IN THE VCNTY OF ANY SHOWER OR STORM.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JJ/RCS
Hazardous weather outlook, May 3, 3:35 PM EDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT SUN MAY 3 2009

VAZ007-WVZ042>045-041945-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
335 PM EDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE POTENTIAL FOR HEAVY RAIN TO DEVELOP OVER PARTS OF
THE AREA TONIGHT. RUNOFF WILL LIKELY RESULT IN RISING STREAM
AND RIVER LEVELS. FLOODING OF SMALL STREAMS MAY BECOME AN ISSUE
IF THE RAIN PERSISTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAIN AND RISING STREAM LEVELS ARE POSSIBLE MONDAY.

AFTER MONDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009>020-022>024-041945-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
335 PM EDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE POTENTIAL FOR HEAVY RAIN TO DEVELOP OVER PARTS OF
THE AREA TONIGHT. RUNOFF WILL LIKELY RESULT IN RISING STREAM
LEVELS. FLOODING OF SMALL STREAMS MAY BECOME AN ISSUE IF THE RAIN
PERSISTS. PONDING OF WATER ON ROADWAYS IN POOR DRAINAGE AREAS IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAIN AND RISING STREAM LEVELS ARE POSSIBLE MONDAY.

AFTER MONDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-041945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
335 PM EDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE POTENTIAL FOR HEAVY RAIN TO DEVELOP OVER PARTS OF
THE AREA AFTER MIDNIGHT. RUNOFF WILL LIKELY RESULT IN RISING
STREAM LEVELS AND PONDING OF WATER ON ROADWAYS IN POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAIN AND RISING STREAM LEVELS ARE POSSIBLE MONDAY.

AFTER MONDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 3, 3:58 PM EDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT SUN MAY 3 2009

NCZ005-006-VAZ043-044-058-059-032100-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...EDEN...MARTINSVILLE...DANVILLE...
SOUTH BOSTON...KEYSVILLE
358 PM EDT SUN MAY 3 2009

...ISOLATED THUNDERSTORMS WITH HEAVY RAINS AND GUSTY WINDS...

SHOWERS AND ISOLATED THUNDERSTORMS ARE GOING TO MOVE ACROSS
SOUTHSIDE VIRGINIA...AND NORTHWEST NORTH CAROLINA THROUGH 500 PM.
SOME OF THE STORMS WILL PRODUCE HEAVY RAINS...UP TO TWO THIRDS OF
AN INCH...IN AN HOUR. ALSO...GUSTY WINDS UP TO 40 MPH WILL BE
POSSIBLE. LOCATIONS THAT CAN EXPECT THESE HEAVIER SHOWERS
INCLUDE...EDEN...PROSPECT HILL...ELMO AND DRYBURG.

IF TRAVELING...BE AWARE THAT POOR VISIBILITIES WILL BE ENCOUNTERED
IN THE HEAVIER RAINS. PONDING OF WATER ON THE ROADS WILL ALSO
CAUSE HYDROPLANING HAZARDS.
Special weather statement, May 3, 4:50 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT SUN MAY 3 2009

VAZ058-032115-
HALIFAX VA-
450 PM EDT SUN MAY 3 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HALIFAX COUNTY...

AT 446 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DRYBURG...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR STAUNTON RIVER STATE PARK AROUND 455 PM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND AWAY
FROM WINDOWS...ESPECIALLY THOSE AT THE STAUNTON RIVER STATE PARK.

LAT...LON 3663 7857 3665 7862 3669 7865 3667 7869
      3663 7870 3664 7878 3675 7879 3675 7868
      3672 7867 3668 7861 3665 7856 3664 7854

EXPERIMENTAL

WP
Special weather statement, May 3, 6:48 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 PM EDT SUN MAY 3 2009

NCZ002-003-019-032330-
ALLEGHANY NC-SURRY NC-WILKES NC-
648 PM EDT SUN MAY 3 2009

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...SURRY AND WILKES
COUNTIES...

AT 646 PM EDT...A DEVELOPING STRONG THUNDERSTORM WAS LOCATED NEAR
ABSHERS...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ROARING GAP AROUND 700 PM...BENHAM AROUND 705
PM...STATE ROAD AROUND 710 PM...MOUNTAIN PARK AROUND 715 PM AND
DOBSON AROUND 725 PM.

HEAD INDOORS IF YOU ARE IN THE PATH OF THIS STORM. WINDS GUSTING
THIS HIGH COULD SNAP LIMBS.

LAT...LON 3650 8073 3635 8068 3625 8117 3642 8122

EXPERIMENTAL

WP
Special weather statement, May 3, 7:25 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 PM EDT SUN MAY 3 2009

NCZ003-004-VAZ032-040015-
PATRICK VA-STOKES NC-SURRY NC-
725 PM EDT SUN MAY 3 2009

...A STRONG THUNDERSTORM WILL AFFECT PATRICK...STOKES AND SURRY
COUNTIES...

AT 724 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF DOBSON...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WHITE PLAINS AROUND 730 PM...FLAT ROCK AROUND
735 PM...WOODVILLE AROUND 745 PM...FRANCISCO AROUND 755 PM...
LAWSONVILLE AROUND 805 PM AND SANDY RIDGE AROUND 815 PM.

LAT...LON 3635 8078 3652 8081 3656 8067 3656 8062
      3658 8061 3670 8011 3646 8003 3639 8040

EXPERIMENTAL

WP
Special weather statement, May 3, 8:17 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT SUN MAY 3 2009

NCZ004-005-VAZ032-043-040100-
HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-
817 PM EDT SUN MAY 3 2009

...STRONG THUNDERSTORMS WILL AFFECT HENRY...PATRICK...ROCKINGHAM AND
STOKES COUNTIES...

AT 814 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHWEST OF SANDY RIDGE TO 4 MILES SOUTHWEST OF SANDY RIDGE TO 5
MILES SOUTHWEST OF DANBURY...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR MEADOWS AROUND 825 PM...AYERSVILLE AROUND
830 PM...MAYODAN AROUND 840 PM...AND STONEVILLE AROUND 845 PM.

IF TRAVELING...BE PREPARED FOR POOR VISIBILITIES.

LAT...LON 3638 8041 3647 8027 3664 8025 3660 7970
      3655 7971 3655 7961 3642 7962 3629 7979

EXPERIMENTAL

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:17 PM EDTSpecial Weather StatementRNKRockingham, Stokes43 min
May 3, 10:43 PM EDTFlood WatchRNKAlleghany, Ashe, Surry, Watauga, Wilkes13 hr
May 3, 10:56 PM EDTSpecial Weather StatementRNKAlleghany, Ashe, Watauga64 min
May 4, 4:18 PM EDTSpecial Weather StatementRNKWilkes42 min
May 4, 4:24 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin66 min
May 4, 4:59 PM EDTSpecial Weather StatementRNKWatauga46 min

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.